Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 2018, 4:38 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:38 PM CDT (21:38 UTC)
- Expired
- May 1, 2018, 5:13 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:05 PM CDT | HAIL 1 | 1 Nne Kinsley, KS | |
| May 1, 5:20 PM CDT | HAIL 1 | 7 Wsw Centerview, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
143
WUUS53 KDDC 012138
SVRDDC
KSC047-057-097-012230-
/O.NEW.KDDC.SV.W.0010.180501T2138Z-180501T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
438 PM CDT TUE MAY 1 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Northwestern Kiowa County in south central Kansas...
Southwestern Edwards County in south central Kansas...
* Until 530 PM CDT
* At 438 PM CDT, a severe thunderstorm was located 3 miles northwest
of Bucklin, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kinsley, Bucklin, Ford, Offerle and Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3749 9962 3758 9982 3794 9954 3795 9934
3785 9931
TIME...MOT...LOC 2138Z 214DEG 31KT 3758 9968
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
026
WWUS53 KDDC 012156
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
456 PM CDT TUE MAY 1 2018
KSC047-057-097-012230-
/O.CON.KDDC.SV.W.0010.000000T0000Z-180501T2230Z/
Ford KS-Kiowa KS-Edwards KS-
456 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS
COUNTIES...
At 455 PM CDT, a severe thunderstorm was located 6 miles southeast of
Windhorst, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kinsley, Bucklin and Offerle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3752 9960 3759 9971 3794 9954 3795 9934
3785 9931
TIME...MOT...LOC 2155Z 216DEG 32KT 3771 9956
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN328
WWUS53 KDDC 012213
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
513 PM CDT TUE MAY 1 2018
KSC047-057-097-012223-
/O.CAN.KDDC.SV.W.0010.000000T0000Z-180501T2230Z/
Ford KS-Kiowa KS-Edwards KS-
513 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FORD...
NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3752 9960 3759 9971 3794 9954 3795 9934
3785 9931
TIME...MOT...LOC 2213Z 214DEG 31KT 3784 9945
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:30 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 1, 1:30 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 130 PM CDT Tue May 1 2018 ...Updated Short term, Long term, and Fire Weather Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 124 PM CDT Tue May 1 2018 Models today remain fairly consistent with previous runs in placing a dry line near highway 238 late today with a cold front in north central Kansas. These two areas will be the main area for focus for thunderstorm development later this afternoon and given the shear and instability forecast rotating updrafts looks more likely today than the past few days. Hail parameters supporting hail of baseballs or even larger will be possible from some of the stronger storms late today and early tonight. Lowering LCL heights and increasing 0-1km shear can also be expected early this evening as the low level jet develops so there will be a chance that tornadoes along and east of the dryline early tonight, as well as near the triple point in north central Kansas. Agree with SPC in upgrading the latest day one outlook but would not be surprised seeing some of the stronger storms end up a little further south and west. For our county warning area it appears that the severe weather threat will move east of the Hays, Larned, Pratt and Medicine lodge areas between 9 pm and midnight. .LONG TERM...(Wednesday night through Tuesday) Issued at 124 PM CDT Tue May 1 2018 Another round of severe weather will be possible late Wednesday and Wednesday night. A dry line will once again be located within our county warning area. This time the dry line is forecast to be located closer to highway 183 while the surface cold front is still forecast to be located across northern Kansas. Large hail greater than 3 inches and strong damaging winds will once again be the primary threat. A few tornadoes also can not be ruled out. These storms late Wednesday should move east of the Hays, Larned, and Pratt areas by or shortly after 0z Thursday. Barber county may end up being the most favorable area for severe weather Wednesday evening and possibly even a few tornadoes given that the boundary will linger here longer given time for the low level jet to develop and improve the 0-1KM shear. By Thursday night the GFS and ECMWF remains in good agreement with moving the cold front finally crossing western Kansas, as an upper trough crosses the plains and moves into the Mississippi Valley. This will bring an end to the precipitation chances along with a brief cool down. Over the weekend into early next week a warming trend will return as an upper level ridge crosses the Rockies and moves out into to the Western High Plains. Precipitation chances will be small until the next upper level trough that will be exiting the eastern Pacific early this weekend moves into the Central Plains towards the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 124 PM CDT Tue May 1 2018 Strong to severe thunderstorms will be possible at the Dodge City and Hays areas between 21z Tuesday and 03z Wednesday. At this time these storms are expected to be scattered in nature so will attempt to reflect that probability in the TAFS at these two sites late today/early this evening. Outside these thunderstorms this afternoon .deep mixing is expected at Dodge City and Liberal so wind gust in the 35 to 40 knot range at times still looks possible. Garden City and Liberal the winds are expected to be weaker. VFR conditions are expected through midnight. After midnight low moisture will be on the increase with a few models hinting at either low MVFR or IFR ceilings toward daybreak, mainly at Garden City and Hays. MVFR conditions in Fog also not out of the question in these two areas also between 09z and 15z Wednesday. && .FIRE WEATHER... Issued at 124 PM CDT Tue May 1 2018 Warm, dry, and breezy conditions will once again develop west of a dryline that will be located between highway 283 and highway 183. Wind speeds however do not look to be as strong as the past few days and afternoon dew points falling back into the mid to upper 20s suggesting afternoon relative humidity values in the teens. Marginal call on if we will reach red flag warning criteria so at this time am leaning towards holding off on any type of Fire Watch or Warning. Even with this said any outdoor burning is still not recommended given the ongoing breezy and dry conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 59 84 54 / 30 10 20 10 GCK 85 50 83 50 / 0 0 10 10 EHA 85 52 82 49 / 0 0 0 10 LBL 87 55 85 51 / 0 10 10 10 HYS 84 56 76 54 / 40 20 20 20 P28 86 68 85 62 / 10 20 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ074>076- 084>086. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, May 1, 4:17 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 417 AM CDT Tue May 1 2018 KSZ030-031-043>046-061>066-074>081-084>090-020930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 417 AM CDT Tue May 1 2018 /317 AM MDT Tue May 1 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across central, south central, and eastern portions of southwest Kansas late this afternoon into this evening. Any developing storms will be capable of producing golf ball to tennis ball size hail and damaging winds in excess of 60 mph. An isolated tornado or two cannot be ruled out. A Red Flag Warning is in effect for portions of extreme southwest Kansas this afternoon through early this evening. Refer to the latest fire weather message for further details. Elevated fire weather conditions are expected for remaining areas of southwest and central Kansas ahead of an advancing dryline. Outdoor burning is discouraged. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across central and eastern portions of southwest Kansas Wednesday. Storms will be capable of producing golf ball to tennis ball size hail and damging winds in excess of 60 mph. Elevated to near critical fire weather conditions are expected for portions of southwest Kansas Wednesday and Thursday due to gusty winds and low relative humidity. Outdoor burning is discouraged. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally east of a Dighton to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 1, 11:10 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 9 NNE BIG BOW 37.68N 101.49W
04/29/2018 E1.50 INCH GRANT KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 9 NNE BIG
BOW. PHOTO FROM SOCIAL MEDIA WITH A QUARTER
TO COMPARE SIZE.
&&
LCRLocal storm report, May 1, 3:22 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 4 NNW YOCEMENTO 38.96N 99.44W
05/01/2018 E1.50 INCH ELLIS KS PUBLIC
&&Local storm report, May 1, 4:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 SSE ALEXANDER 38.35N 99.51W
05/01/2018 E1.00 INCH PAWNEE KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:08 PM CDT | Special Weather Statement | DDC | Finney | 37 min |
| Apr 30, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 42 min |
| Apr 30, 7:52 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Apr 30, 7:56 PM CDT | Special Weather Statement | DDC | Gray | 34 min |
| Apr 30, 8:05 PM CDT | Special Weather Statement | DDC | Gray | 40 min |
| Apr 30, 8:41 PM CDT | Special Weather Statement | DDC | Ness | 34 min |
| Apr 30, 8:44 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| May 1, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
| May 1, 3:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 1, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 50 min |
| May 1, 4:11 PM CDT | Tornado Warning | DDC | Ness, Pawnee, Rush | 49 min |
| May 1, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 17 min |
| May 1, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 24 min |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 16 min |
| May 1, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 30 min |
| May 1, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 48 min |
| May 1, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 46 min |
| May 1, 5:29 PM CDT | Tornado Warning | DDC | Edwards | 27 min |
| May 1, 5:47 PM CDT | Special Weather Statement | DDC | Clark | 28 min |
| May 1, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 28 min |
| May 1, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 49 min |
| May 1, 6:20 PM CDT | Special Weather Statement | DDC | Rush | 25 min |
| May 1, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 24 min |
| May 1, 6:36 PM CDT | Tornado Warning | DDC | Comanche | 24 min |
| May 1, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.